Optimization under decision-dependent uncertainty

Omid Nohadani, Kartikey Sharma

Research output: Contribution to journalArticlepeer-review

54 Scopus citations

Abstract

The efficacy of robust optimization spans a variety of settings with uncertainties bounded in predetermined sets. In many applications, uncertainties are affected by decisions and cannot be modeled with current frameworks. This paper takes a step towards generalizing robust linear optimization to problems with decision-dependent uncertainties. In general settings, we show these problems to be NP-complete. To alleviate the computational inefficiencies, we introduce a class of uncertainty sets whose size depends on binary decisions. We propose reformulations that improve upon alternative standard linearization techniques. To illustrate the advantages of this framework, a shortest path problem is discussed, where the uncertain arc lengths are affected by decisions. Beyond the modeling and performance advantages, the proposed notion of proactive uncertainty control also mitigates over conservatism of current robust optimization approaches.

Original languageEnglish (US)
Pages (from-to)1773-1795
Number of pages23
JournalSIAM Journal on Optimization
Volume28
Issue number2
DOIs
StatePublished - 2018

Keywords

  • Decision-dependent uncertainty
  • Endogenous uncertainty
  • Robust optimization

ASJC Scopus subject areas

  • Software
  • Theoretical Computer Science
  • Applied Mathematics

Fingerprint

Dive into the research topics of 'Optimization under decision-dependent uncertainty'. Together they form a unique fingerprint.

Cite this